“Not Authentic” Black Cohosh Found in Products with Liver AERs

SILVER SPRING, MD January 14, 2010 – The current issue of Canadian Adverse Reaction Newsletter reports that analysis of products labeled as containing “black cohosh” (Actaea racemosa; syn: Cimicifuga racemosa) and associated with liver-associated adverse reactions have been found to be adulterated with “related herbal species.”1 Noting that Health Canada “received 6 domestic reports of liver adverse reactions suspected of being associated with black cohosh” between January 2005 and March 2009, all of which “were reported as being serious,” the authors report that analysis of the six products involved have now confirmed that black cohosh was not present in four of them, and that the other two were not authorized for sale in Canada, so that “data on herbal authenticity are not available” for these.

“The first step in making an association between any product and a reported adverse event must be to confirm the product’s identity,” stated Steven Dentali, AHPA’s Chief Science Officer. “Herbal manufacturers in compliance with current good manufacturing practice must ensure the identity of all ingredients and can therefore protect against inadvertent use of other cohosh species,” he added. Dentali also noted, “This analysis by Health Canada has shown that authentic black cohosh was not involved in the cited cases, and calls into question all earlier adverse event reports purportedly associated with this herb.”

Case reports of liver adverse events were first recorded for products labeled to contain black cohosh in 2002 in an article that reported on six incidents dating back to 1996.2 But even at that time, the question of whether the products used actually contained black cohosh was raised, and it was noted that the 2002 article did not provide any “details regarding verification of the herbal products taken by the individual,” and that due to “this failure to authenticate the plant compounds in the preparations, one cannot establish that the herbs were the cause of the hepatotoxicity.”3

Additional case reports associating products labeled to contain black cohosh have been published subsequent to the 2002 article,4 and various national health agencies have also received such adverse event reports through pharmacovigilance systems.5 As a result of this emerging concern, labeling to warn of possible liver effects is now required in several countries, including Australia6 and the United Kingdom.7

A review of 44 such case reports undertaken by the Committee on Herbal Medicinal Products (HMPC) of the European Medicines Agency (EMEA) identified three “possible” and two “probable” causal associations between the products used and the recorded adverse event.8 A separate analysis of four of these five possible and probable events, however, concluded that “that there is no evidence for a causal relationship between treatment by black cohosh and the observed liver disease in the 4 patients.”9 It should be observed that neither the review nor subsequent analysis identified in this paragraph confirmed the identity of the suspect products.

1 Painter D, Perwaiz S, Murty M. January 2010. Black cohosh products and liver toxicity: update. Canadian Adverse Reaction Newsletter 20(1):1-2.
2 Whiting PW, Clouston A, Kerlin P. October 2002. Black cohosh and other herbal remedies associated with acute hepatitis. Med J Australia 177:432-5.
3 Vitetta L, Thomsen M, Sali A. April 2003. Black cohosh and other herbal remedies associated with acute hepatitis [Letter to Editor]. Med J Australia 178:411-2.
4 Including, for example: Lontos S et al. 2003. Acute liver failure associated with the use of herbal preparations containing black cohosh. Med J Australia 179:390-1; Cohen SM et al. 2004. Autoimmune hepatitis associated with the use of black cohosh: a case study. Menopause 11(5):575-7.; Levitsky J et al. 2005. Fulminant liver failure associated with the use of black cohosh. Dig Dis Sci 50(3):538-9.; Lynch CR, Folkers ME, Hutson WR. 2006. Fulminant hepatic failure associated with the use of black cohosh: a case report. Liver Transplantation 12: 989-92; Chow EC-Y et al. 2008. Liver failure associated with the use of black cohosh for menopausal symptoms. Med J Australia 188(7):420-2; Guzman G et al. 2009. Liver injury with features mimicking autoimmune hepatitis following the use of black cohosh.
5 See, for example: ADRAC. 2006. Hepatotoxicity with black cohosh. Australian Adverse Drugs Reaction Bulletin 25(2):6-7; also: EMEA. 2006. EMEA public statement on herbal medicinal products containing Cimicifugae Racemosae Rhizoma (Black cohosh, root) – Serious hepatic reactions.
6 Australian Therapeutic Goods Administration, Office of Complementary Medicine (D Briggs, Director). 9 May 2007. Letter to Complementary Healthcare Council of Australia (T Lewis, Executive Director).
7 Medicines and Healthcare products Regulatory Agency (MHRA). 18 July 2006. MHRA actions on safety concerns over Black Cohosh and liver injury.
8 EMEA HMPC. May 2007. Assessment of case reports connected to herbal medicinal products containing Cimicifugae Racemosae Rhizoma (Black cohosh, root).
9 Teschke R, Schwarzenboeck A. 2009. Suspected hepatotoxicity by Cimicifugae racemosae rhizoma (black cohosh, root): Critical analysis and structured causality assessment. Phytomed 16(1):72-84.


The American Herbal Products Association (AHPA) is the national trade association and voice of the herbal products industry. AHPA is comprised of domestic and foreign companies doing business as growers, processors, manufacturers and marketers of herbs and herbal products, including foods, dietary supplements, cosmetics, and nonprescription drugs. Founded in 1982, AHPA’s mission is to promote the responsible commerce of herbal products. Website: www.ahpa.org.

Hide comments


  • Allowed HTML tags: <em> <strong> <blockquote> <br> <p>

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.